Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 217, NWS Bismarck, ND

August 15, 2001LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2001, 12:22 AM CDT for LaMoure County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 15, 2001, 12:22 AM CDT (05:22 UTC)
Expired
Aug 15, 2001, 1:15 AM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 12:25 AM CDTHail 0.75Jud, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2390 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WUUS53 KBIS 150524
SVRBIS
NDC045-150615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1222 AM CDT WED AUG 15 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 115 AM CDT

* AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALFRED...OR ABOUT 25 MILES SOUTH OF
  JAMESTOWN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTONVILLE AT 1230 AM CDT
  DICKEY...GRAND RAPIDS AT 1250 AM CDT
  LA MOURE AT 100 AM CDT

LARGE HAIL...1 INCH DIAMETER...IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. STAY INSIDE A SUBSTANTIAL SHELTER UNTIL THE STORM HAS 
PASSED.

LAT...LON 4662 9903 4632 9902 4627 9806 4663 9807

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 PM CDT, 8 hours 52 minutes earlier.

Area forecast discussion, Aug 14, 3:30 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT TUE AUG 14 2001

A SURFACE LOW EXTENDS FROM SOUTHERN MANITOBA TO SOUTHWEST NORTH
DAKOTA AT 300 PM CDT. DEW POINTS EAST OF THE LOW ARE IN THE 60S WITH
GOOD CAPE. THUNDERSTORMS ALONG THE CANADIAN BORDER NORTH OF DEVILS
LAKE HAVE BEEN MOVING EAST. THERE HAVE BEEN REPORTS OF DIME SIZED
HAIL WITH THESE STORMS. THE THUNDERSTORMS WILL MOVE EAST WITH THE
LOW THIS EVENING. THE UPPER LEVEL TROUGH WILL NOT PASS OVER THE
FORECAST AREA UNTIL AFTERNOON WEDNESAY. WILL BUMP THE WINDS UP A
LITTLE OVER PREVIOUS FORECAST. GOOD SUBSIDENCE AND STRONG WINDS
ALOFT SHOULD TRANSFER TO THE SURFACE OVERCOMING A WEAK SURFACE
GRADIENT.  THE MODELS INDICATE THE POTENTIAL FOR PRECIP ON THE BACK
SIDE OF THE TROUGH IN THE COLD AIR ADVECTION...BUT IT APPEARS THE
BEST CHANCE WILL BE TO THE EAST OF OUR FORECAST AREA. A SHARP UPPER
LEVEL RIDGE WILL MOVE OVER THE ROCKIES BY FRIDAY MORNING WITH
ANOTHER SHORT WAVE/TROUGH MOVING THROUGH MANITOBA.  THE BEST CHANCE
OF PRECIP WILL AGAIN BE WELL EAST OF FORECAST AREA.

.BIS...NONE.
TSW

In the hours before

Local storm report, Aug 14, 7:17 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT TUE AUG 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    7 SW UNDERWOOD            ND   .75 INCH HAIL
08/14/01   MCLEAN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 14, 7:32 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT TUE AUG 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 PM    5 E MC CLUSKY             ND   1 INCH HAIL
08/14/01   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 14, 9:10 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT TUE AUG 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    12 NNE TUTTLE             ND   .75 INCH HAIL
08/14/01   KIDDER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 14, 9:21 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
921 PM CDT TUE AUG 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    9 ESE HARVEY              ND   1.75 INCH HAIL
08/14/01   WELLS                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:07 PM CDTSevere Thunderstorm WarningBISMcLean53 min
Aug 14, 7:50 PM CDTSevere Thunderstorm WarningBISKidder, Wells55 min
Aug 14, 8:08 PM CDTSevere Thunderstorm WarningBISBurleigh52 min
Aug 14, 8:44 PM CDTSevere Thunderstorm WarningBISWells46 min
Aug 14, 9:39 PM CDTTornado WarningBISFoster36 min
Aug 14, 11:11 PM CDTSevere Thunderstorm WarningBISKidder34 min
Aug 15, 1:35 AM CDTSevere Thunderstorm WarningBISDickey55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.